Alert archive / Maine / Beach Hazards Statements in 2022

Beach Hazards Statement 15, NWS Caribou, ME

July 22, 2022Hancock County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 22, 2022, 8:01 PM EDT for Hancock County, Maine. It took effect at Jul 23, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 22, 2022, 8:01 PM EDT (00:01 UTC)
In effect from
Jul 23, 2022, 8:00 AM EDT
Expired
Jul 23, 2022, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

County Hancock County, ME

The radar

The Portland,ME radar (KGYX), 168 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1808 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

197 
WHUS41 KCAR 230001
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
801 PM EDT Fri Jul 22 2022

MEZ029-230815-
/O.EXP.KCAR.BH.S.0014.000000T0000Z-220723T0000Z/
/O.NEW.KCAR.BH.S.0015.220723T1200Z-220724T0000Z/
Coastal Hancock-
801 PM EDT Fri Jul 22 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

* WHAT...The warm air temperatures in the middle 80s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the middle to upper 
  50s.

* WHERE...Coastal Hancock County.

* WHEN...Saturday.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
4 follow-up statements
417 
WHUS41 KCAR 230006
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
806 PM EDT Fri Jul 22 2022

MEZ029-230815-
/O.CON.KCAR.BH.S.0015.220723T1200Z-220724T0000Z/
Coastal Hancock-
806 PM EDT Fri Jul 22 2022

...BEACH HAZARDS STATEMENT IS IN EFFECT FROM 8 AM SATURDAY MORNING
TO 8 PM SATURDAY EVENING...

* WHAT...The warm air temperatures in the middle 80s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the middle to upper 
  50s.

* WHERE...Coastal Hancock County.

* WHEN...Saturday

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
385 
WHUS41 KCAR 230656
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
256 AM EDT Sat Jul 23 2022

MEZ029-231500-
/O.CON.KCAR.BH.S.0015.220723T1200Z-220724T0000Z/
Coastal Hancock-
256 AM EDT Sat Jul 23 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the low to mid 80s may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid 50s.

* WHERE...Coastal Hancock County.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

AS
524 
WHUS41 KCAR 231429
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
1029 AM EDT Sat Jul 23 2022

MEZ029-240000-
/O.CON.KCAR.BH.S.0015.000000T0000Z-220724T0000Z/
Coastal Hancock-
1029 AM EDT Sat Jul 23 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures in the low to mid 80s may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid 50s.

* WHERE...Coastal Hancock County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
170 
WHUS41 KCAR 232333
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
733 PM EDT Sat Jul 23 2022

MEZ029-240045-
/O.EXP.KCAR.BH.S.0015.000000T0000Z-220724T0000Z/
Coastal Hancock-
733 PM EDT Sat Jul 23 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 22, 6:14 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 22, 6:14 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
614 PM EDT Fri Jul 22 2022

.SYNOPSIS...
Weak high pressure builds into the region through tonight. A
cold front approaches from the west on Sunday then slowly
crosses the area Sunday night and Monday. High pressure then
builds over the region into the middle of next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
6:10 PM Update...Decreased cloud cover just a bit over the north
and raised temps a little through the early evening Downeast.
Otherwise, no major changes this evening with the forecast
currently on track.

A large upper level trof to the north will continue to pull in
a weak high pressure surface ridge into the region tonight.
Vorticity models indicate a vort max moving across the north
through the night, and recent high res QPF models show a SW flow
over the waters and W flow on land. This will bring some
convective showers across the north and help develop a marine
layer offshore. Can’t rule out a possible isolated
thunderstorm in the north in the evening due to high CAPE and
steep lapse rates, though the RAP has much higher values, while
the HRRR is significantly lower. Patchy fog is expected in this
area with the moist soil and low winds. For the south, high
dewpoints and SW flow with the marine layer, could push fog
onshore. In addition, some isolated showers are expected to
develop along the coast.

Not much change is expected for Saturday morning and early
afternoon. 925-850mb temps show a pocket of warm air along
Downeast and the Central Highlands. With the low level jet
increasing WSW winds, this warm airmass will move north, warming
temps into the upper 80s. By the afternoon, high-res models and
vorticity models show a shortwave moving into the area,
bringing rain showers and instability. The 12Z runs indicate the
system is slowing down and not progressing as far south as
previously forecasted. Decided to pull showers and thunderstorms
out of Downeast, and increase chances in the North Woods. In
addition to the showers, the low level jet will increase,
bringing breezy SW winds, especially in the north.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
An upper level shortwave will move through the area Saturday
evening. The timing is a bit late in the day for stronger
storms, but isolated to scattered thunderstorms are certainly
possible for northern zones. DCAPEs and inverted Vs could be a
concern if storms arrive earlier. Shear looks more than
sufficient. Did keep thunderstorms in the forecast until
midnight. The big story for Sunday will be the heat index with
values above 90 for most of the area except the coast. The heat
index may also prompt advisories for southern Piscataquis and
Penobscot counties. Once again, an upper level shortwave
rotating around a vertically stacked low near James Bay will
arrive in the evening. Northern zones are most likely to be
affected. The late arrival mitigates concerns over strong winds
with thunderstorms, but given the strong bulk shear and expected
SBCAPE, an earlier arrival could result in severe storms.
Instead, the very moist dew points in the mid to upper 60s, PWs
increasing towards 2 inches, a strong LLJ and potential for
training cells draws attention to the potential for heavy
rainfall. At this point, it's hard to pin down the location more
than the potential. Most guidance points towards northern zones
in the evening, and then possibly shifting south later in the
night. On Monday, the PW max shifts east of the area, but
destabilization is expected ahead of a strong cold front. SBCAPE
and shear both look robust and maintain mention of thunderstorms
through Monday afternoon. Severe storms are a possibility.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The cold front brings drier air and high pressure Monday night
into Wednesday night. Temperatures will become more seasonable.
The next frontal system appears most likely to arrive later
Thursday and have ramped up PoPs for Thursday night. Drier air
returns Friday.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: Mainly VFR for tonight and Saturday morning. For
tonight, WSW winds decreasing to light winds before midnight. By
Saturday, MVFR/IFR in rain showers and thunderstorms in the
afternoon for north terminals. SW winds increase to 5-15 kts
with gusts up to 25 kts.

SHORT TERM:
Saturday night...VFR outside of evening thunderstorms north of
GNR and HUL and a chance of fog at coastal locations such as
Machias and Eastport. Light winds.

Sunday...VFR until late afternoon when thunderstorms are
expected north of GNR and HUL.

Sunday night and Monday...Chance of thunderstorms. Coastal fog
possible for sites from BHB towards Eastport. LLWS possible
Sunday night.

Monday night into Wednesday...VFR

&&

.MARINE...
NEAR TERM: Winds and seas will remain below SCA conditions
tonight and Saturday. Visibilities will be low tonight in patchy
marine layer fog.

SHORT TERM: Fog will remain in the forecast for Sunday into
Monday evening. In spite of the stability, winds may approach
SCA criteria Sunday night. Wave heights are a better bet to
eventually reach the 5 ft SCA criteria Sunday night into Tuesday
morning. Expect just one significant wave group from the south
with a period in the 7 to 8 second range.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029.
MARINE...None.

&&

Near Term...LaFlash/Bloomer
Short Term...MCW
Long Term...MCW
Aviation...LaFlash/MCW
Marine...LaFlash/MCW/Bloomer
Hazardous weather outlook, Jul 22, 3:21 PM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
321 PM EDT Fri Jul 22 2022

MEZ005-011-015-031-231930-
Northern Penobscot-Central Penobscot-Southern Penobscot-
Southern Piscataquis-
321 PM EDT Fri Jul 22 2022

This Hazardous Weather Outlook is for Central Highlands Maine and
Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hot weather will continue this weekend. The hottest day should be
Sunday, when heat indices could reach 95 degrees in some places. The
best chance of 95 degree heat indices is in an area including
Bangor, Dover Foxcroft, Millinocket, and Lincoln.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001>004-006-010-016-017-030-032-231930-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Southeast Aroostook-Central Piscataquis-
Interior Hancock-Central Washington-Coastal Washington-
Northern Washington-
321 PM EDT Fri Jul 22 2022

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine and North Woods Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-231930-
Coastal Hancock-
321 PM EDT Fri Jul 22 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-231930-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
321 PM EDT Fri Jul 22 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:49 PM EDTHeat AdvisoryCARPenobscot, Piscataquis27 hr

Nearby

Beach Hazards Statements in Maine, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.